Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Sep 3, 2023, 3:27 AM CDT for 10 counties in Wisconsin. It took effect at Sep 3, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 3:27 AM CDT (08:27 UTC)
- In effect from
- Sep 3, 2023, 1:00 PM CDT
- Expired
- Sep 3, 2023, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 43 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WWUS83 KARX 030827 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 327 AM CDT Sun Sep 3 2023 ...Critical Fire Conditions This Afternoon for Parts of Wisconsin... .The combination of record hot temperatures, low relative humidity, southwest winds of 10 to 15 mph gusting to 25 mph at times, and dry vegetation will result in very conducive conditions for fires to become unmanageable this afternoon into the early evening. WIZ033-034-041>044-053>055-061-031700- /O.UPG.KARX.FW.A.0005.230903T1800Z-230904T0000Z/ /O.NEW.KARX.FW.W.0005.230903T1800Z-230904T0000Z/ Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 327 AM CDT Sun Sep 3 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS OVER WEST, SOUTHWEST, AND CENTRAL WISCONSIN... The National Weather Service in La Crosse has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Wisconsin, Trempealeau, Jackson, La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant. * TIMING...This afternoon into the early evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...Afternoon high temperatures will reach 95 to 101 degrees. * IMPACTS...Any fires that start could spread rapidly and become hard to control. Please heed any local burning bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ EMS
3 follow-up statements
714 WWUS83 KARX 031556 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 1056 AM CDT Sun Sep 3 2023 ...Critical Fire Conditions This Afternoon for Parts of Wisconsin... .The combination of record hot temperatures, low relative humidity, southwest winds of 10 to 15 mph--gusting to 25 mph at times, and dry vegetation will result in very conducive conditions for fires to become unmanageable this afternoon into the early evening. WIZ033-034-041>044-053>055-061-040000- /O.CON.KARX.FW.W.0005.230903T1800Z-230904T0000Z/ Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 1056 AM CDT Sun Sep 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST AND CENTRAL WISCONSIN... * AFFECTED AREA...In Wisconsin, Trempealeau, Jackson, La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant. * TIMING...This afternoon into the early evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...Afternoon high temperatures will reach 95 to 101 degrees. * IMPACTS...Any fires that start could spread rapidly and become hard to control. Please heed any local burning bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KDS
296 WWUS83 KARX 032036 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 336 PM CDT Sun Sep 3 2023 ...Critical Fire Conditions This Afternoon for Parts of Wisconsin... .The combination of record hot temperatures, low relative humidity, southwest winds gusting to 25 mph at times, and dry vegetation has resulted in very conducive conditions for fires to become unmanageable this afternoon into the early evening. As of 3pm relative humidities had dropped into the 20 to 30 percent range. WIZ033-034-041>044-053>055-061-040000- /O.CON.KARX.FW.W.0005.000000T0000Z-230904T0000Z/ Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 336 PM CDT Sun Sep 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST AND CENTRAL WISCONSIN... * AFFECTED AREA...In Wisconsin, Trempealeau, Jackson, La Crosse, Monroe, Juneau, Adams, Vernon, Crawford, Richland and Grant. * TIMING...This afternoon into the early evening. * WINDS...Southwest 10 to 15 mph gusting to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 99. * IMPACTS...Any fires that start could spread rapidly and become hard to control. Please heed any local burning bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Shea
093 WWUS83 KARX 040003 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 703 PM CDT Sun Sep 3 2023 ...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST AND CENTRAL WISCONSIN... .With the loss of diurnal heating, the southerly wind gusts will come to an end across southwest and central Wisconsin. In addition as temperatures cool, relative humidity values will gradually climb into the 50s and 60s by midnight. This will lessen the threat of wildfires tonight. Looking towards Monday, using today and yesterday's mixing shortcomings as a proxy, confidence in fire weather concerns are lower than today with the increasing moisture advection from the south through the day. Forecast RH values should fall to around 25 to 30 percent along and north of I-90 ahead of the returning moisture, with similar winds compared to today. Will wait to refine the forecast more tonight before issuing any targeted special weather statements. WIZ033-034-041>044-053>055-061-040115- /O.EXP.KARX.FW.W.0005.000000T0000Z-230904T0000Z/ Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 703 PM CDT Sun Sep 3 2023 ...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHWEST AND CENTRAL WISCONSIN... With the loss of diurnal heating, the southerly wind gusts will come to an end across southwest and central Wisconsin. In addition as temperatures cool, relative humidity values will gradually climb into the 50s and 60s by midnight. This will lessen the threat of wildfires tonight. $$ Boyne
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Sep 2, 10:37 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Sep 2, 10:37 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1037 PM CDT Sat Sep 2 2023
.DISCUSSION...(This evening through Saturday)
Issued at 250 PM CDT Sat Sep 2 2023
Key Messages:
- A hot holiday weekend continues with heat indices in the
mid-90s to around 100 degrees through Tuesday.
- Critical fire weather concerns for southwest Wisconsin Sunday
afternoon owing to the unseasonably warm temperatures combined
with low humidity values, gusty winds, and dry fuels from the
ongoing drought. See the dedicated fire weather discussion
below for more details.
- Only notable chance of showers and storms comes Tuesday evening
into Wednesday with seasonal weather for the middle to end of
the week.
Heat Details through Tuesday
Upper level ridging is well established across the central CONUS
early this afternoon with the region under its northern periphery.
A corridor of mid-level frontogenetical forcing across central
Wisconsin coupled with a passing upper tropospheric wave over the
northern Great Lakes led to a band of showers and thunderstorms
north of Interstate 94 this morning, with shower intensity and
coverage waning as the wave pushes off to the east this afternoon.
To the south of this corridor, mostly clear skies dominated
during the day with highs in the lower to mid-90s.
The thermal ridge builds in for Sunday as lower tropospheric
temperatures in the warm nose push +28 to +30 degrees C. A fetch
of drier air off the southern and central High Plains, coupled
with waning evapotranspiration owing both to seasonal changes and
the ongoing drought will keep dew points in the mid to upper 50s
during the afternoon on Sunday. HRRR forecast soundings show deep
and efficient mixing up to 800-700-mb, which should result in high
temperatures in the upper 90s to around 100. Confidence in this
forecast is high, though expect that there will be some spatial
variability in temperatures beyond the forecast owing to the drier
nature of the airmass.
The thermal ridge retrogrades to the north and west on Monday as
the upstream pattern amplifies, but the overall differences
between Sunday and Monday will be minimal from a temperature
standpoint. Finally, for Tuesday, what had been a quasi-stationary
lee trough over the Dakotas begins to slide eastward in response
to a sharp shortwave trough ejecting from the central Rockies. The
lower tropospheric flow turns more southerly ahead of this
boundary/shortwave and brings Gulf moisture back northward for the
day on Tuesday. Thus, while high temperatures will be lower
compared to the last 3 days, heat indices may actually be very
similar with dew points forecast to be 10 degrees higher.
All put together, did go ahead with an extended heat advisory
through Tuesday down the Mississippi River Valley to the
Wisconsin River given the prolonged nature of the unseasonable
heat. Heat indices on any given day will only flirt with the
traditional advisory criteria of 100-105 degrees F. However,
there exists a stipulation that 4+ days with heat indices of
95-99 degrees F is sufficient for an advisory--which is met down
the Mississippi River Valley when factoring in today's heat
indices.
Next Round of Showers and Storms on Tue/Wed
The frontal boundary slides steadily southeastward through the
evening on Tuesday evening through Wednesday morning as the mean
trough (with several embedded vort lobes) carves out the northern
side of the Southern Plains ridge. There exists some spread in the
guidance with respect to the timing of the front, but nothing too
outlandish for this range out. This will be the only real shot of
showers and storms for the week with split flow reigning for the
remainder of the week, though the one consolation with this late
week pattern is that temperatures should hold to near normal for
this time of year (highs in the upper 70s to low 80s).
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 1037 PM CDT Sat Sep 2 2023
VFR conditions will prevail at both RST/LSE taf sites through the
taf period. Wind speeds have diminish slightly across the area...near
10 knots at both taf sites. With stronger winds aloft...low level
wind shear is expected to develop at both taf sites. Have
continue to mention low level wind shear in the tafs tonight into
Sunday morning. Started low level wind shear at the beginning of
the taf period. Due to daytime heating during the day
Sunday...winds are expected to mix down aloft and be sustained at
10 to 15 knots with gusts to around 25 knots.
&&
.FIRE WEATHER...
Issued at 250 PM CDT Sat Sep 2 2023
Sunday continues to be the day of the highest fire weather
concerns for southwestern into central Wisconsin. Afternoon
forecast soundings show the potential for enhanced mixing given a
20-30 C dewpoint depression at 5-8 kft AGL which may result in
lower humidity values than currently forecast. While the going
forecast has afternoon dewpoints falling into the mid-50s, there
is a 30% chance that localized, deeper mixing pushes these values
closer to 50 degrees and RH values down to around 20%, especially
in sandy regions of southwestern Wisconsin and in valleys that see
higher temperatures. The stressed and dry vegetation owing to the
ongoing drought further adds to the threat with build-up indices
exceeding 100 across southwest Wisconsin on Sunday afternoon.
Have issued a Fire Weather Watch in collaboration with the WI DNR
to address this threat. The wind component of the forecast is a
bit more borderline for the issuance of a Red Flag Warning, with
sustained values of 15 mph right on the threshold for needing a
warning. These values taper off the further north one travels
through Trempealeau and Jackson counties, where confidence in
reaching warning-level winds is the highest in the southern parts
of these counties.
The risk for at least elevated fire weather conditions continues
through Monday, with the risk decreasing for Tuesday as higher
dewpoints arrive. The next chance of wetting rains does not arrive
until Tuesday night into Wednesday morning as a cold front moves
in.
&&
.CLIMATE...
Issued at 250 PM CDT Sat Sep 2 2023
Near record to record temperatures are forecast for Sunday and
Monday.
Sunday, September 3 Record High Forecast
-----------------------------------------------
La Crosse 95 set in 1929 100
Rochester 94 set in 1937 96
Monday, September 4 Record High Forecast
-----------------------------------------------
La Crosse 95 set in 1925 98
Rochester 95 set in 1893 95
Maximum Temperature Record for September
-----------------------------------------------
La Crosse 101 set on Sep 6, 1922
Rochester 100 set on Sep 6, 1913
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 6 PM CDT Tuesday for WIZ032-033-041-053-054.
Fire Weather Watch from Sunday afternoon through Sunday evening
for WIZ033-034-041>044-053>055-061.
MN...Heat Advisory until 6 PM CDT Tuesday for MNZ079-088-096.
IA...Heat Advisory until 6 PM CDT Tuesday for IAZ011.
&&
DISCUSSION...Skow
AVIATION...DTJ
FIRE WEATHER...Skow
CLIMATE...KAA/SkowHazardous weather outlook, Sep 2, 2:14 PM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 214 PM CDT Sat Sep 2 2023 IAZ008>010-018-019-029-030-MNZ086-087-094-095-WIZ017-032315- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore-Taylor- 214 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and north central Wisconsin. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible Tuesday into Wednesday. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ034-042>044-055-061-032315- Jackson-Monroe-Juneau-Adams-Richland-Grant- 214 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A fire weather watch is in effect for Sunday afternoon and early evening. Please heed any burning bans. Scattered thunderstorms are possible Tuesday into Wednesday. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-MNZ079-088-096-032315- Allamakee-Wabasha-Winona-Houston- 214 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...This Afternoon and Tonight A heat advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A heat advisory remains in effect through Tuesday afternoon. Scattered thunderstorms are possible Tuesday into Wednesday. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ033-041-053-054-032315- Trempealeau-La Crosse-Vernon-Crawford- 214 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A heat advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A heat advisory remains in effect through Tuesday afternoon. A fire weather watch is in effect for Sunday afternoon and early evening. Please heed any burning bans. Scattered thunderstorms are possible Tuesday into Wednesday. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ029-032315- Clark- 214 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated non-severe thunderstorms continue through mid to late afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Elevated fire weather conditions are possible Sunday afternoon. Scattered thunderstorms are possible Tuesday into Wednesday. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ032-032315- Buffalo- 214 PM CDT Sat Sep 2 2023 This Hazardous Weather Outlook is for portions of west central Wisconsin. .DAY ONE...This Afternoon and Tonight A heat advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A heat advisory remains in effect through Tuesday afternoon. Elevated fire weather conditions are possible Sunday afternoon. Scattered thunderstorms are possible Tuesday into Wednesday. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
Nearby
Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.